1) systemic reaction marked by severe blistering 2) usually more severe than erythema multiforme and less severe than toxic epidermal necrolysis
Signs and Symptoms
1) often presents with sore throat, fever, malaise 2) purpuric macules with blisters and multiple erosive lesions of mucous membranes (including esophagus where strictures can occur) 3) eventually, the skin layers affected by the blisters detach 4) blisters are usually not confluent 5) total skin surface area involved is usually < 10%
1) drug exposure – sulfonamides (especially), allopurinol, phenytoin, carbamazepine, lamotrigine, barbiturates, reverse-transcriptase inhibitors (abacavir, amprenavir) 2) infections – herpes simplex, mycoplasma pneumonia (especially in young men), HIV/AIDS
1) treatment/removal of underlying cause 2) generally supportive care only
Tips for USMLE
1) Stevens-Johnson can occur up to 6 months after drug exposure 2) if a 34 year-old woman took a 10 day course of Bactrim for a UTI and then developed a flu-like syndrome over 3 days and then developed blisters in her mouth and purple macules on her chest 5 days later, think Stevens-Johnson.